When my son had a nasty chest infection/bronchitis I gave him crushed up Panamax paracetamol 4-hourly for a couple of days, as well as the inners of amoxil capsules.

A couple of days later, his behaviour was absolutely shocking and it culminated in him having a night terror one evening, the most severe one he has had since being failsafe since last September.

I knew something was going on, and I decided to check up about Panamax – and discovered it has potassium sorbate (202) in it. We have not yet done any challenges on additives as we already avoid dairy and salicylates, so decided to pretty much stay additive-free. However, we do seem to be okay with moderate amounts of pure MSG and amines.

I strongly suspect that his behaviour and night terror were induced by the preservative 202. What angers me more is that I was completely unaware of the existence of the preservative in this product, due to the lack of these medicine companies having to label their products. Our kids are already sick when we need to give these drugs to them, and they need to get better, but how can they when their body is also trying to fight against an artificial preservative?

Even when I asked at the chemist for a preservative-free paracetamol, they were not able to tell me what was in the products they sold. If only we could have good information about what is in these medical items, ie. through labelling. I don’t accept the excuse that there isn’t enough room on the packaging – if a box of soap can list its numerous chemical ingredients, so should a box of pain relief or any other medicine.

Please use our experience in your endeavours to fight for better information labelling on medicines – it’s our kid’s future. – Joanne, Vic

Update: this reader was using an old box of Panamax. The formulation hasn’t changed but the labelling has: Panamax boxes now list potassium sorbate on the label. For young children, ask for our recipe for additive-free children’s paracetamol. (We would like to hear any other reports of reactions to sorbates – email This email address is being protected from spambots. You need JavaScript enabled to view it.)

See also [1221] 202: Night terrors and sleep disturbance in a senior related to potassium sorbate preservative? (August 2013)

I too had a reaction to Panadol branded paracetamol, which occurred after taking it for multiple days. I know that I react to sorbates so made the presumption that this was what I was reacting to in the Panadol. - Ruth (June 2016)